Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 44, NWS Las Vegas, NV

September 23, 2019Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Sep 23, 2019, 1:57 PM MST for Mohave County, Arizona. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 23, 2019, 1:57 PM MST (20:57 UTC)
Expired
Sep 23, 2019, 4:00 PM MST
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 76 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 23, 2:30 PM MSTFLASH FLOOD3 Nne Mohave Valley, AZEMERGENCY MANAGER REPORTED BOUNDARY CONE ROAD IN MOHAVE VALLEY WAS FLOODED AND IMPASSABLE.
Sep 23, 3:30 PM MSTFLASH FLOOD3 N Mohave Valley, AZMOHAVE COUNTY EMERGENCY MANAGEMENT REPORTED BOUNDARY CONE RD CLOSED WITH CREWS OUT CLEANING DEBRIS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2019-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2019-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3640 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

789 
WGUS55 KVEF 232057
FFWVEF
AZC015-232300-
/O.NEW.KVEF.FF.W.0044.190923T2057Z-190923T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
157 PM MST Mon Sep 23 2019

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southwestern Mohave County in northwestern Arizona...

* Until 400 PM MST.

* At 156 PM MST, Doppler radar indicated thunderstorms producing 
  very heavy rain between Bullhead City, Mohave Valley, and Oatman. 
  Up to one inch of rain has already fallen. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Bullhead City, Mesquite Creek, Oatman, Mojave Ranch Estates, 
  Mohave Valley and Willow Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3491 11463 3500 11463 3503 11464 3507 11460
      3509 11462 3510 11465 3512 11462 3512 11459
      3513 11458 3520 11457 3520 11433 3500 11433

$$

Morgan
2 follow-up statements
784 
WGUS75 KVEF 232200
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
300 PM MST Mon Sep 23 2019

AZC015-232300-
/O.CON.KVEF.FF.W.0044.000000T0000Z-190923T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
300 PM MST Mon Sep 23 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM MST FOR
SOUTHWESTERN MOHAVE COUNTY...

At 258 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain just north of Oatman. One to two inches of rain had already 
fallen, and Boundary Cone Road was flooded and impassable. 
Additional flash flooding is likely as the earlier heavy rain flows 
toward the Colorado River.

Some locations that will experience flooding include...
Bullhead City, Mesquite Creek, Oatman, Mojave Ranch Estates, Mohave 
Valley and Willow Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3491 11463 3500 11463 3503 11464 3507 11460
      3509 11462 3510 11465 3512 11462 3512 11459
      3513 11458 3520 11457 3520 11433 3500 11433

$$

Morgan
064 
WGUS75 KVEF 232253
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
353 PM MST Mon Sep 23 2019

AZC015-232302-
/O.EXP.KVEF.FF.W.0044.000000T0000Z-190923T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
353 PM MST Mon Sep 23 2019

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN MOHAVE COUNTY WILL EXPIRE
AT 400 PM MST...

This warning has been replaced by a new Flash Flood Warning valid 
until 645 PM MST for the area between Oatman and Mohave Valley. More 
thunderstorms with heavy rain will move over areas which already 
received heavy rain, producing more flooding.

LAT...LON 3491 11463 3500 11463 3503 11464 3507 11460
      3509 11462 3510 11465 3512 11462 3512 11459
      3513 11458 3520 11457 3520 11433 3500 11433

$$

Morgan

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 8:42 AM MST, 5 hours 15 minutes earlier.

Area forecast discussion, Sep 23, 8:42 AM MST, 5 hours 15 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
842 AM PDT Mon Sep 23 2019

.SYNOPSIS...A vigorous low pressure system dropping into
southern Nevada today will bring increasing chances for showers and
thunderstorms today especially over northwest Arizona where
extensive heavy rainfall and flash flooding are possible this
afternoon and tonight. The low pressure system will park near Yuma
Arizona the next few days then lift away as a deep broad area of low
pressure develops over the western states this weekend leading to
widespread gusty winds and a significant cooling trend.
&&

.UPDATE...Ingredients coming together rapidly for a rather active
day in Arizona. Moisture currently working its way northward, with
surface dewpoints and PWATs rising rapidly in southern Mohave
county. Wind shear, moisture, and steepening lapse rates will
support strong to severe thunderstorms in southern Mohave county.
Flooding is possible with training of storms. The best chances
look to be roughly south of Kingman, but recent high-res trends
show secondary activity popping up around Boulder City and Lake
Mead this evening - with the Las Vegas valley on the fringe, but
not out of the woods.
&&

.DISCUSSION...Today through next Monday.

An active weather pattern is shaping up today which will provide
thunderstorms over northwest Arizona with the potential for heavy
rain. Isolated large hail and damaging winds possible with a few
storms. A Flash Flood Watch has been issued for central and southern
Mohave County from 11 AM this morning through late tonight. Nearby
areas of far southern Nevada and southeast California will see
isolated thunderstorms, but the primary focus will be in northwest
Arizona.

The evolving scenario includes fairly deep moisture that has been
slowly moving up from northwest Mexico and will be pulled up fairly
quickly over the southern half of Mohave County this morning ahead
of a vigorous closed low that will spin directly into southern
Nevada by this afternoon and then over Yuma Arizona late tonight.
The cyclogenesis associated with the closed low will provide both
dynamic upward forcing and increasing wind shear to support training
and organized storms over central and southern Mohave County from
late this morning through late this evening. As the closed low
center moves down the Colorado River Valley toward Yuma tonight,
storms may develop under the cold pool then pull south of Lake
Havasu after midnight.

The cutoff low is now forecast to remain quasi-stationary around
Yuma through Wednesday then slowly lift toward Kingman Thursday
which will increase the chances of another round of showers and
thunderstorms Wednesday into Thursday.

The ensemble models indicate the broad upstream trough over the
northwest states will finally dig and encompass the entire western
states Friday through next weekend which will produce breezy and
progressively cooler conditions through the weekend and early next
week with temperatures trending well below normal.
&&

.AVIATION...For McCarran...Light, south to southwest winds beneath
a periods of scattered to broken at or above 20 kft will continue
through 18z. Winds will stay southerly as they increase this
afternoon, with gusts reaching 25 knots at times. The late afternoon
and evening forecast will be tricky. A cold front is expected to
push 10-12 kt northwest winds, scattered clouds at or above 10 kft,
and vicinity showers into the valley between 01-04z. Meanwhile,
easterly outflow may be possible in the same general timeframe,
which may override the frontal winds. That said, forecast confidence
this evening is low. Expect variable winds overnight tonight,
favoring a northwest to west direction and lingering scattered mid-
level clouds.

For the rest of southern Nevada, northwest Arizona and southeast
California...Light winds will give way to 10-15 kt south to
southwest winds at each TAF site with the exception of KBIH. A cold
front will usher in north winds this afternoon at KBIH and advance
further south into southern Nevada and southeast California this
evening. T-storms will focus across the lower Colorado river and NW
Arizona areas today; starting as early as 16z. CIGs dropping to 5-7
kft, strong winds and hail will be possible with some storms; storm
activity will wane around 03-06z. While storms will be generally
confined to NW Arizona, showers will be possible anywhere south of I-
15. Generally, north winds around 7-12 kts along with scattered CIGs
at or above 10kft are expected overnight.
&&

.SPOTTER INFORMATION STATEMENT...A Flash Flood Watch is in
effect for central and southern Mohave County Arizona from 11 AM MST
this morning until late tonight. Spotter activation for Mohave
County is likely. Elsewhere in nearby southern Nevada and southeast
California, spotters are encouraged to report any significant
weather or impacts according to standard operating procedures.
&&

UPDATE.......Steele
DISCUSSION...Adair
AVIATION.....Boothe

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Sep 23, 12:48 PM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1248 PM PDT MON SEP 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     HAIL             1 NNE DESERT HILLS      34.56N 114.36W
09/23/2019  E1.00 INCH       MOHAVE             AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED QUARTER-SIZED HAIL.
            ON THE NORTH SIDE OF LAKE HAVASU CITY NEAR
            THE AIRPORT.

&&

CFS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 3:10 AM MSTFlash Flood WatchVEF24 hr
Sep 23, 9:32 AM MSTSevere Thunderstorm WarningVEFMohave43 min
Sep 23, 12:13 PM MSTSevere Thunderstorm WarningVEFMohave47 min
Sep 23, 1:35 PM MSTSevere Thunderstorm WarningVEFMohave40 min
Sep 23, 3:18 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Sep 23, 3:52 PM MSTFlash Flood WarningVEFMohave3 hr
Sep 23, 4:11 PM MSTSevere Thunderstorm WarningVEFMohave49 min
Sep 23, 4:46 PM MSTSevere Thunderstorm WarningVEFMohave44 min

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.